Missouri, 2002

Hail in Missouri, May 12, 2002

May 12, 2002 · NWS EAX · 9 events in 5 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 12, 11:20 AM CST, 40 minutes earlier.

Area forecast discussion, May 12, 11:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 PM CDT SUN MAY 12 2002

DAYS 4-7...MODEL AGREEMENT IMPROVING WITH REGARD TO UPR TROF AND
ASSOCIATED SFC LOW PROGGED TO APPROACH CENTRAL PLAINS AND MOVE
THROUGH THE FA THURSDAY/FRIDAY. HAVE MOVED UP THE ONSET OF TS/RAIN
TO THURSDAY MORNING...AS MOISTURE RETURN AND SYSTEM POSITION WILL BE
ADEQUATE ENOUGH FOR ELEVATED ACTIVITY. ENSEMBLE MEANS SLOWING THE
FRONTAL PROGRESSION SOMEWHAT...SO WILL NOT ADD PRECIP INTO WEDNESDAY
NIGHT FOR NOW. 12Z AVN ALSO HINTING THAT PRECIP CHANCES WILL BE
BETTER TO THE SOUTH OF THE CWA...SO WILL ONLY GO WITH LOW CHANCE
POPS. EXPECT TEMPS AHEAD OF THE TROF DAYS 3-4 TO BE SLIGHTLY ABOVE
NORMAL READINGS...WITH A SLIGHT COOL DOWN BEHIND THE FRONT
SATURDAY.

LS

330 AM...
MAIN FCST PRBLM TDY INVOLVES TIMING TO END TSRA ACTIVITY ACROSS FA.
SFC FRNT CURRNTLY ABOUT HALFWAY THRU...WITH 8H FRNT HUNG UP IN NRN
CWA.  COUPLE DIFFERENT BATCHES OF PCPN GOING ON RIGHT NOW.  IN THE
NW CORNER...SOME ELEVATED TSRA THAT ARE FEEDING OFF OF THE H8 FRNT.
IN THE SRN CWA...ACTIVITY IS STILL FAIRLY SFC BASED COMING OUT OF
EAST CENTRAL KS.  THIS MCS SHUD GENRLY FOLLOW THE H8-H3 THKNS...AND
HEAD ENE THE REST OF THE MORNING...AHEAD OF THE SFC FRNT.  THE FRONT
HAS SLOWED DOWN...AND WITH DIFFLUENCE AT UPPER LEVELS...SO HAVE THE
STORMS. THIS HAS CAUSED MAJOR FLOODING PROBLEMS.  WILL PLAN ON
KEEPING THE ALREADY-POSTED FLOOD WATCH IN EFFECT UNTIL NOON FOR ALL
BUT THE NORTHWEST CWA.  WHILE THE SRN COUNTIES HAVE THE BEST CHC FOR
MORE WATER...ANYTHING ABOVE AND BEYOND WHAT THE NORTHEASTERN ZONES
HAVE ALREADY RECEIVED WILL ADD TO THE PRBLMS THERE.  DONT THINK
THERE IS MUCH OF A SVR POTENTIAL IN THE WATCH AREA...BUT WILL HANG
ON TO IT FOR A LITTLE WHILE LONGER.  OTRW...HAVE ENDED RAIN FROM
NORTHWEST TO SOUTHEAST DURING THE DAY.  HAVE MADE VERY FEW CHGS TO
GOING ZONES...MAINLY LOWERED TEMPS JUST A LITTLE FOR TDY.

LVQ

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, May 12, 11:52 AM CST, 8 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT SUN MAY 12 2002

* HAZARDS EXPECTED -
ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE
POSSIBLE THROUGH THIS AFTERNOON SOUTH OF A MOUND CITY KANSAS...TO
HIGGINSVILLE TO MACON LINE. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
NORTH OF THIS LINE...HOWEVER THESE STORMS ARE NOT EXPECTED TO REACH
SEVERE LIMITS.

LOCALLY HEAVY RAINFALL MAY RESULT FROM THESE THUNDERSTORMS RESULTING
IN LOCALIZED FLOODING. HOWEVER ADDITIONAL WIDESPREAD FLOODING IS NOT
EXPECTED.

THUNDERSTORMS ARE ALSO FORECAST FOR THURSDAY AND FRIDAY. SOME OF
THESE STORMS MAY BE CAPABLE OF PRODUCING SEVERE WEATHER.

* SPOTTER ACTIVATION -
MAY BE NEEDED SOUTH OF A MOUND CITY KANSAS TO HIGGINSVILLE TO MACON
LINE THIS AFTERNOON.

DISCUSSION: A COLD FRONT LOCATED FROM NORTHEAST OKLAHOMA INTO
CENTRAL MISSOURI THIS AFTERNOON...IS INTERACTING WITH AN UNSTABLE
AIRMASS TO GENERATE SCATTERED STRONG TO SEVERE THUNDERSTORMS. A FEW
OF THESE STORMS MAY DRIFT NORTHWARD OFF THE FRONT...AND AFFECT AREAS
SOUTH OF A MOUND CITY KANSAS TO MACON LINE. LARGE HAIL WILL BE THE
PRIMARY THREAT WITH THESE STORMS. ADDITIONALLY...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS...FURTHER AGGRAVATING
THE FLOODING SITUATION. HOWEVER DUE TO THE ISOLATED NATURE OF THESE
THUNDERSTORMS...ADDITIONAL WIDESPREAD FLOODING IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SEAMAN

The radar

The Pleasant Hill radar (KEAX), 127 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Cooper

When
May 12, 12:00 PM CST
Where
Cooper County, Bunceton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -92.800

Hail, Jackson

When
May 12, 5:28 PM CST
Where
Jackson County, Greenwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.850, -94.350

Hail, Jackson

When
May 12, 5:32 PM CST
Where
Jackson County, Greenwood
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.850, -94.350

Hail, Lafayette

When
May 12, 5:50 PM CST
Where
Lafayette County, Bates City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -94.067

Hail, Lafayette

When
May 12, 5:56 PM CST
Where
Lafayette County, 2 mi W of Odessa
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.000, -94.000

Hail, Carroll

When
May 12, 6:31 PM CST
Where
Carroll County, 4 mi ESE of Sugartree
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.250, -93.533

Hail, Carroll

When
May 12, 6:40 PM CST
Where
Carroll County, 5 mi SE of Carrollton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.317, -93.433

Hail, Carroll

When
May 12, 6:40 PM CST
Where
Carroll County, 3 mi S of Carrollton
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.317, -93.500

Hail, Chariton

When
May 12, 7:05 PM CST
Where
Chariton County, Brunswick
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.433, -93.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295200, 5295201, 5295264, 5295265, 5295266, 5295196, 5295197, 5295198, 5295199.